Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The intersection of three spheres in a sphere
and a new application
of the Sato-Levine invariant


Author: Eiji Ogasa
Journal: Proc. Amer. Math. Soc. 126 (1998), 3109-3116
MSC (1991): Primary 57M25, 57Q45
DOI: https://doi.org/10.1090/S0002-9939-98-04398-6
MathSciNet review: 1452817
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Take transverse immersions $f:S^{4}_{1}\amalg $ $S^{4}_{2}\amalg $ $S^{4}_{3}\looparrowright S^{6}$ such that (1) $f\vert S^{4}_{i}$ is an embedding, (2) $f(S^{4}_{i})\cap f(S^{4}_{j})\neq \varnothing$ and $f(S^{4}_{i})\cap f(S^{4}_{j})$ is connected, and (3) $f(S^{4}_{1})\cap f(S^{4}_{2})\cap f(S^{4}_{3})$ $=\varnothing$. Then we obtain three surface-links $L_{i}$= ($f^{-1}(f(S^{4}_{i})\cap f(S^{4}_{j}))$, $f^{-1}(f(S^{4}_{i})\cap f(S^{4}_{k}))$ ) in $S^{4}_{i}$, where $(i,j,k)$=(1,2,3), (2,3,1), (3,1,2). We prove that, we have the equality $\beta (L_{1})+$ $\beta (L_{2})+$ $\beta (L_{3})=0,$ where $\beta (L_{i})$ is the Sato-Levine invariant of $L_{i}$, if all $L_{i}$ are semi-boundary links.


References [Enhancements On Off] (What's this?)

  • [1] P.Akhmetiev and A.Ruzmaikin, A fourth-order topological invariant of magnetic or voltex lines, J. Geom. Phys. 15 (1995), 95-101. MR 96b:57003
  • [2] T. D. Cochran, Geometric invariants of link cobordism, Comment.Math.Helv. 60 (1985), 291-311. MR 87f:57021
  • [3] T. D. Cochran, Link concordance invariants and homotopy theory, Invent.Math. 90 (1987), 635-645. MR 89f:57033
  • [4] T. D. Cochran, Derivatives of links: Milnor's concordance invariants and Massey's products, Mem.Amer.Math.Soc. 427 (1990). MR 91c:57005
  • [5] T.D.Cochran and K. E. Orr, Not all links are concordant to boundary links, Ann. of Math. 138 (1993), 519-554. MR 95c:57042
  • [6] P. Gilmer and C. Livingston, The Casson-Gordon invariant and link concordance, Topology 31 (1992), 475-492. MR 93h:57037
  • [7] P. Gilmer, Classical knot and link concordance, Comment.Math.Helv. 68 (1993), 1-19. MR 94c:57007
  • [8] P. Kirk and C. Livingston, Vassiliev invariants of two component links and the Casson-Walker invariants, Topology 36 (1997), 1333-1353. CMP 97:13
  • [9] S. Kojima and M. Yamasaki, Some new invariants of links, Invent.Math. 54 (1979), 213-228. MR 81b:57004
  • [10] J.Levine, Link concordance and algebraic closure of groups, Comment.Math.Helv. 64 (1989), 236-255. MR 91a:57016
  • [11] J.Levine, Link concordance and algebraic closure II, Invent. Math. 96 (1989), 571-592. MR 91g:57007
  • [12] J.Levine, Link invariants via the eta-invariant, Comment.Math.Helv. 69 (1994), 82-119. MR 95a:57009
  • [13] J.Levine, W.Mio, and K. Orr, Links with vanishing homotopy invariants, Comm. Pure $\&$ Applied Math. XLVI (1993), 213-220. MR 94e:57036
  • [14] E. Ogasa, On the intersection of spheres in a sphere I, II, Tokyo University preprint (1995).
  • [15] K. E. Orr, New link invariants and applications, Comment.Math.Helv. 62 (1987), 542-560. MR 89a:57029
  • [16] K. E. Orr, Link concordance invariants and Massey products, Topology (1991). MR 93a:57025
  • [17] D. Ruberman, Concordance of links in $S^{4}$, Contmp.Math. 35 (1984), 481-483. MR 86g:57017
  • [18] N. Sato, Cobordisms of semi-boundary links, Topology Appl. 18 (1984), 225-234. MR 86d:57010
  • [19] M. Saito, On the unoriented Sato-Levine invariant, J. Knot Theory Ramifications 2 (1993), 335-358. MR 94h:57017
  • [20] M. Saito, A note on cobordism of surface links in $S^{4}$, Proc.Amer.Math.Soc. 111 (1991), 883-887. MR 92a:57027
  • [21] K.Walker, An extension of Casson's invariant, Princeton Univ.Press (1992). MR 93e:57031

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 57Q45

Retrieve articles in all journals with MSC (1991): 57M25, 57Q45


Additional Information

Eiji Ogasa
Affiliation: Department of Mathematical Sciences, University of Tokyo, Komaba, Tokyo 153, Japan
Email: i33992@m-unix.cc.u-tokyo.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-98-04398-6
Keywords: Surface-knot, surface-link, spin cobordism group, the Sato-Levine invariant, realizable triple of surface-links
Received by editor(s): July 23, 1996
Received by editor(s) in revised form: February 26, 1997
Additional Notes: This research was partially suppported by Research Fellowships of the Promotion of Science for Young Scientists.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society